Purchase this article with an account.
M. A. William, H. F. Fine, J. L. Prenner, D. B. Roth, B. J. Keyser, H. E. Grossniklaus, Q. Ghadiali, S. N. Green; Long-Term Persistence of Pre-Retinal Crystals Following Intravitreal Triamcinolone Acetonide Injection. Invest. Ophthalmol. Vis. Sci. 2010;51(13):5112.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The purpose of this report is to describe a series of patients with retinal crystals observed greater than one year following intravitreal injection of triamcinolone acetonide.
In this retrospective, interventional, non-comparative, single-center case series, patients were identified who underwent intravitreal injection of triamcinolone acetonide with subsequent observation of crystalline retinopathy greater than 1 year since injection. Clinical charts, fundus photography, and optical coherence tomography (OCT) were reviewed. One vitrectomy sample was sent for electron microscopy.
Ten eyes of 9 patients were included: 5 females and 4 males with a mean age of 64 years. The underlying diagnosis was: diabetic macular edema (6 eyes), branch vein occlusion (3 eyes), and choroidal neovascularization (1 eye). The logMAR acuity improved from 0.898 at baseline to 0.747 at one year (Snellen 20/158 to 20/112). Pre-retinal crystals were observed between 1.0 and 3.1 years following intravitreal injection. All patients had an attached vitreous in the affected eye. This unique crystalline retinopathy is characterized by clusters of white-yellow, pre-retinal, refractile crystals in a roughly circular distribution within the arcades, possibly localizing anatomically to the posterior bursa premacularis. OCT confirmed the pre-retinal location of crystals. Electron microscopy was performed in one patient who underwent subsequent pars plana vitrectomy. Nine eyes were phakic prior to triamcinolone injection, and of these 5 proceeded to cataract extraction.
Pre-retinal crystals may persist for years following intravitreal injection of triamcinolone acetonide in humans. Whether these crystals represent impurities such as preservative or triamcinolone that failed to dissolve remains unclear. Clinicians ought to consider remote triamcinolone injection in the differential diagnosis of patients with retinal crystals.
This PDF is available to Subscribers Only